Iowa, 2006

Damaging Wind in Iowa, March 30, 2006

March 30, 2006 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 30, 1:38 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 30, 1:38 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
138 PM CST THU MAR 30 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY.
IMMEDIATE CONCERNS WILL BE ONGOING CONVECTION.

CURRENTLY UNDER A MODERATE RISK WITH A TORNADO WATCH OUT FOR THE
SOUTHEAST PORTION OF THE FORECAST AREA.

LATEST SURFACE ANALYSIS HAS THE DOUBLE-BARRELED LOW PRESSURE
SYSTEM FM SD THRU NC KS. 50S TO LOWER 60S DEWPOINTS ARE STREAMING
NORTHWARD AND SHEAR/INSTABILITY PARAMETERS ARE BEING MAXIMIZED
OVER SOUTHEAST NEBRASKA. THIS AREA WILL BE THE FOCUS...SHIFTING
INTO SW IOWA AS THE SFC LOW LIFTS NORTHEAST INTO SOUTHERN
MINNESOTA OVERNIGHT. WILL CONTINUE TO MONITOR SHORT TERM SITUATION
FOR ADDITIONAL WATCHES AND WARNINGS INTO THIS EVENING WITH
NUMEROUS STORMS ON THE 88D. HEAVY RAIN ALSO A CONSIDERATION WITH THE
STORMS PUTTING DOWN GOOD RAINS. WRAPAROUND PRECIPITATION FOR THE
NORTHEAST PORTIONS OF THE FORECAST AREA OVERNIGHT AND FRIDAY
MORNING.

COOLER TEMPERATURES FOR FRIDAY WITH DECREASING WINDS AND SFC HIGH
PRES BUILDING IN. LOOK FOR GRADUAL CLEARING WITH THE SUBSIDENCE
AND DRYING. LOW PRESSURE DEVELOPS OVER SOUTHEAST COLORADO
SATURDAY. MAY SEE SOME ELEVATED SHOWERS OR SPRINKLES. CUT BACK ON
THE POPS A LITTLE.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
DISCUSSION WILL BE SHORT IN ANTICIPATION OF SHORT TERM CONVECTION
THIS AFTN. ONLY MINOR TWEAKS MADE...IN PARTICULAR HAVE PULLED POPS
MONDAY NIGHT AND TUESDAY. DYNAMICS NOT ALL THAT FAVORABLE AND
MOISTURE RETURN NOT QUITE ESTABLISHED YET. OTHERWISE...HAVE KEPT
THUNDER CHANCES GOING DAYS 6 & 7. FAMILIAR SCENARIO SETTING UP
WITH MREF DEVELOPING WRN CONUS SYSTEM EJECTING EASTWARD INTO THE
PLAINS BY THURSDAY AND EVENTUALLY INDUCING SURFACE LOW OVER HIGH
PLAINS...AND ASSOCIATED BOUNDARIES CROSSING THROUGH THE CWA.
BOTTOM LINE IS THAT PCPN & STRONG STORMS LOOK FAVORABLE DAYS 6 AND
7.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/EASTLACK
Hazardous weather outlook, Mar 30, 10:29 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1029 AM CST THU MAR 30 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-310000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1029 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  ALL OF THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.  THUNDERSTORMS THAT ARE SOUTH OF INTERSTATE 80 WILL HAVE THE
HIGHEST POTENTIAL FOR ISOLATED TORNADOES...AND THESE STORMS ARE
MORE LIKELY DURING THE EARLY AND MID AFTERNOON HOURS.

THE STORMS WILL MOVE TO THE NORTHEAST AT 40 TO 50 MPH AND SHOULD
HAVE FAIRLY LOW CLOUD BASES.  SPOTTER GROUPS SHOULD BE PREPARED TO
ACT QUICKLY.

THE SEVERE WEATHER IS THE RESULT OF INTENSE LOW PRESSURE
TRACKING FROM SOUTH CENTRAL NEBRASKA INTO NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY FOR PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. INTENSE LOW PRESSURE WILL TRACK FROM
SOUTHEAST NEBRASKA INTO SOUTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS
EVENING. A CONFERENCE CALL WILL TAKE PLACE AT 11 AM CST.

NIETFELD

In the hours before

Local storm report, Mar 30, 4:20 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
420 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     OMAHA                   41.26N 96.01W
03/30/2006                   DOUGLAS            NE   PUBLIC

            STRUCTURAL DAMAGE REPORTED AT 44TH AND I STREET TO A
            BUILDING.

&&

DEWALD
Local storm report, Mar 30, 4:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     PAPILLION               41.16N 96.04W
03/30/2006                   SARPY              NE   BROADCAST MEDIA

            SIGNIFICANT DAMAGE REPORTED IN THE PAPIILLION AREA.
            SEVERAL TREES DOWN. POWER LINES DOWN. FENCE LINE BLOWN
            DOWN NEAR 72ND AND CENTENNIAL STREETS.

&&

DEWALD
Local storm report, Mar 30, 4:25 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
425 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     PLATTSMOUTH             41.01N 95.89W
03/30/2006                   CASS               NE   PUBLIC

            HWY 50 AND 34 TRAFFIC LIGHTS DOWN. TRUCK LIFTED OFF THE
            GROUND.

0355 PM     TSTM WND GST     RALSTON                 41.20N 96.04W
03/30/2006  E60 MPH          DOUGLAS            NE   PUBLIC

            84TH AND L.

0410 PM     TSTM WND DMG     1 E THURMAN             40.82N 95.73W
03/30/2006                   FREMONT            IA   PUBLIC

            GRAIN BINS AND POWER LINES BLOWN OVER.

&&

CZAPOTOC
Local storm report, Mar 30, 4:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
433 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 S NEBRASKA CITY       40.65N 95.86W
03/30/2006                   OTOE               NE   EMERGENCY MNGR

            BARN BLOWN DOWN. POWER POLE SNAPPED. NUMEROUS TREE LIMBS
            BLOWN DOWN.

&&

DEWALD
Local storm report, Mar 30, 4:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
436 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MISSOURI VALLEY         41.56N 95.90W
03/30/2006                   HARRISON           IA   AMATEUR RADIO

            POWER LINES BLOWN DOWN.

&&

DEWALD
Local storm report, Mar 30, 4:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
440 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     LYONS                   41.94N 96.47W
03/30/2006                   BURT               NE   EMERGENCY MNGR

            BARN BLOWN DOWN. NUMEROUS TREES BLOWN DOWN.

&&

DEWALD

The radar

The Omaha radar (KOAX), 67 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
March 30, 4:40 PM CST
Where
Pottawattamie County, 2 mi E of Neola
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.450, -95.583

Thunderstorm winds caused some building damage near Neola.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495998.